Cymbalta is the brand name of an antidepressant medication called duloxetine. Taking this drug can potentially cause changes in a person's body weight.
Increasing these feel-good chemicals may reduce depression symptoms and pain sensations.
Some people who take Cymbalta report changes in their weight. This article examines the link between Cymbalta and weight gain or weight loss.
Most related research suggests that Cymbalta can affect a person's weight, but only modestly. When people do experience weight changes, they are more likely to lose weight, rather than gain it, while taking Cymbalta short-term.
However, long-term use may lead to modest weight gain. In a 52-week study, the scientists discussed in the 2006 analysis, people taking Cymbalta had an average weight gain of 1.1 kilograms (kg), or approximately 2.4 pounds (lbs), by the end of the observational period.
Nonetheless, the researchers concluded that Cymbalta could cause minimal changes in body weight for most people.
As with the 2006 analysis, the researchers found that in the short-term, those taking Cymbalta experienced modest weight loss, on average, compared with those taking placebo.
In the longer-term, Cymbalta caused modest weight loss in some trials but modest weight gain in others.
The researchers concluded that their results were generally consistent with the 2006 analysis.
Even though participants lost weight, they did not lose more than 2 kg (approximately 4.4 lbs) during the 8-week study.
A loss of appetite may have caused the initial weight loss. According one
From the above research, it appears that Cymbalta is more likely to cause weight loss in the short-term, possibly due to changes in appetite. During longer-term treatment, some people may experience modest increases in weight.
It is possible to gain or lose weight while taking other antidepressant drugs. Antidepressants that may lead to weight gain in some people include:
- Some tricyclic antidepressants. These include amitriptyline, imipramine, and doxepin. For example, the results of a
2015 analysisof 54 different medications suggest that amitriptyline causes weight gain in some people.
- Some selective serotonin reuptake inhibitors (SSRIs). SSRIs may cause weight loss in the short-term, but several studies also
link themwith a long-term risk of weight gain. Paroxetine is an example of an SSRI that may cause weight gain.
Researchlinks the atypical antidepressant mirtazapine to weight gain.
According to some
However, medications impact people in different ways. What causes weight gain in one person may have no effect on the body weight of another.
According to a
People should also keep in mind that antidepressants may not be directly responsible for weight gain. Individuals may be gaining weight for other reasons, such as:
- an increase in appetite due to an improved mood
- the natural weight gain that results from aging
- overeating, hardly exercising, or both due to depression or anxiety
In addition to weight changes, Cymbalta can cause the following side effects in some people:
- appetite loss
- dizziness and weakness
- dry mouth
- excessive sweating
- increased urination
- loss of libido
- muscle aches and pains
More serious side effects, which may require medical attention, include:
- bruising or bleeding
- extreme weakness
- fever with confusion or rapid heartbeat
- jaundice, which is a yellowing of the skin or the whites of the eyes
- severe abdominal pain
Seek emergency medical treatment if any of the following side effects occur:
- difficulty breathing or swallowing
- severe chest pain
- swelling of the lips or tongue
Cymbalta may also cause worsening depression, thoughts of suicide, or suicidal behaviors, especially in younger adults. The risk is highest when beginning treatment or changing the dosage.
Speak to a doctor if symptoms of depression get worse. Anyone experiencing suicidal thoughts should immediately call a healthcare professional or, in the United States, the National Suicide Prevention Lifeline on 1-800-273-8255.
Suddenly stopping Cymbalta use can cause withdrawal symptoms. It is important to speak to a doctor before stopping the medication. Withdrawal symptoms can include:
- excessive sweating
- sleep problems
Individuals taking Cymbalta and experiencing any side effects, including weight loss or gain, should speak to their doctor.
While slight changes in body weight are not a cause for concern in most people, they may indicate an underlying health condition unrelated to antidepressant use.
Overall, the benefits of taking Cymbalta for depression typically outweigh the effects of weight gain. Doctors may recommend lifestyle changes, such as getting more regular exercise and following a balanced, calorie-controlled diet, to help people offset any weight gain.
If these changes do not work, or if a person is experiencing other side effects, the doctor may recommend changing the dosage of Cymbalta or switching to another antidepressant.
There are many antidepressants that a doctor may suggest as an alternative to Cymbalta. These include:
Cymbalta is an SNRI. Other medications in this category include:
SSRIs increase the level of serotonin in the brain to boost mood. Examples include:
Monoamine oxidase inhibitors (MAOIs)
Doctors do not commonly prescribe this older class of antidepressant drugs due to a higher risk of adverse reactions. However, MAOIs may be helpful for people who have had little success with other antidepressants. Examples of MAOIs include:
These are among the oldest types of antidepressants. Today, doctors prescribe them much less commonly than newer classes of antidepressant drugs. Tricyclic antidepressants include:
Other types of antidepressants include:
Some research links Cymbalta with weight loss in the short-term and modest weight gain in the long-term. However, each person will react differently to the medication.
Treating depression is essential for health and well-being, and individuals should speak to their doctor about the best way to manage their symptoms.
If Cymbalta or another antidepressant is causing weight changes or other side effects, discuss the options with a doctor. Sometimes, switching the dose or type of medication can make all the difference.
Other times, lifestyle changes can offset weight gain while also helping people manage symptoms of depression.